Get access

Osteonecrosis of the jaws in periodontal patients with a history of bisphosphonates treatment

Authors


Address:
Giuseppe Ficarra
Reference Center for the Study of Oral Diseases
Institute of Odonto-Stomatology
Viale Morgagni 85
50134 Florence
Italy
E-mail: gificarr@tin.it

Abstract

Background/Aim: Osteonecrosis of the jaws is being increasingly reported in patients with bone metastasis from a variety of solid tumours and disseminated multiple myeloma receiving intra-venous bisphosphonates. The signs and symptoms that may occur before the appearance of clinical evident osteonecrosis include changes in the health of periodontal tissues, non-healing mucosal ulcers, loose teeth and unexplained soft-tissue infection. A series of nine periodontally involving patients showing osteonecrosis of the jaws that appeared following the intra-venous use of bisphosphonates is reported.

Material and Methods: Nine consecutive patients with osteonecrosis of the jaws were prospectically studied. Patients' past medical histories and the drugs that they had received for their malignant disease were systematically documented. Clinical, histopathological and radiographic features and proposal for treatment modalities of osteonecrosis are also reported.

Results: Of the nine patients (six women and three men) observed, all had osteonecrosis in the mandible; two had maxillary involvement as well. All nine patients had a history of extraction of periodontally hopeless teeth preceding the onset of osteonecrosis. In two patients, the lesions also appeared in edentulous areas spontaneously. All the patients had received intra-venous bisphosphonates as treatment for their disseminated haematological neoplasms or metastatic bone disease. The duration of bisphosphonate therapy at presentation ranged from 10 to 70 months (median: 33 months).

Conclusions: Jaw osteonecrosis appears to be associated with the intra-venous use of bisphosphonates. Dental professionals should be aware of this potentially serious complication in periodontal patients receiving long-term treatment with bisphosphonates.

Ancillary